Fast Facts: In 2017, 68% of drug overdose deaths involved opioids.
On Opioid Misuse Prevention Day, the AMA Alliance, in collaboration with the American Medical Association, hopes to bring attention to this national health epidemic. They will focus their efforts on educating physicians, families and communities about the causes and dangers of opioid abuse and addiction, as well as treatment options.
How Can You Help?
Knowing the signs, symptoms and dangers of opioid abuse or overdose are all good places to start and can save someone’s life.
Signs of opioid overdose include-
-Slow breathing (less than one breath every five seconds), shallow breathing, or no breathing
-Blue/pale lips, skin, or fingernails
To help prevent abuse or an overdose, you can-
-Reach out to a treatment expert immediately if you believe a loved one shows the symptoms of addiction.
-Talk with your pharmacist about getting Narcan or naloxone, which can reverse an overdose; you don’t need a prescription.
-Safely dispose of your leftover and expired medication. Talk to your pharmacist or search the internet to find a drop-off location near you.
To find more information and ways you can help, visit cdc.gov/rxawareness or amaalliance.org/nation-opioid-initiative/.